Although many of HIV symptoms tend to take some time before making their appearance, it is very likely that rashes will start developing all over your skin. Rashes are HIV’s most common symptom and are usually the first one to manifest.
In the majority of cases, rashes appear on your skin roughly 2-3 weeks after getting infected by the virus.
However, not all rashes automatically imply that you are positive for HIV. They could simply be an allergic reaction to something, or a symptom of another condition.
If you have reasons to doubt, the best thing to do is to consult a doctor and undergo an HIV test. Doing so will guarantee that you will get the appropriate treatment.
What causes HIV rashes?
When you develop an HIV infection, your body’s white blood cell (WBC) count decreases. This results in the development of skin rashes. In general, these rashes can manifest at any phase of the infection.
However, in most cases, they appear approximately 2-3 weeks starting from the time you caught the HIV infection.
This period is known as “seroconversion,” which is the time when it becomes possible to detect the infection through a blood test.
Some individuals skip this period and their skin rashes manifest during the later phases of the infection. When you enter the third phase of the infection, skin rashes may appear resulting from dermatitis.
This kind of rash is usually itchy and is reddish or pinkish. They usually develop on your back, face, chest, underarms, and groin, and can last between 1 to 3 years.
In addition, you may also get HIV skin rashes when your skin reacts adversely to certain medications for HIV. Examples of such medications that can trigger rashes on your skin include Nevirapine, Abacavir, and Amprenavir.
Another possible cause of skin rashes is when you have both HIV infection and herpes.
How to tell If the rashes are due to HIV?
First, it should be noted that skin rashes due to HIV are normally very itchy and are slightly elevated.
They are usually pinkish or reddish in color for individuals with fair complexions, and purple in color for individuals with darker complexions.
Second, note that the severity of the rashes differs from person to person.
Some individuals with HIV only develop minor rashes in a small area, while some individuals develop extreme rashes covering a huge area or at multiple locations.
As mentioned earlier, skin rashes may develop from the use of certain anti-HIV medications. This type of rashes is known as “drug eruptions.”
They usually appear elevated and could develop throughout your entire body. HIV rashes normally develop on your hands, the upper part of the body, face, chest, and shoulders.
These rashes, however, have a likelihood of disappearing on their own after a couple of weeks. Many people think of these rashes as eczema or an allergic reaction.
Note that skin rashes due to HIV infection are not contagious. An uninfected person cannot contract HIV by coming in contact with the rashes of an HIV-positive individual.
Your rashes may have a greater chance of being due to HIV infection if you are also experiencing the other symptoms of HIV.
Some of these symptoms are the following:
- Joint pains
- Loss of appetite
- Hazy or blurry vision
- Swollen glands
- Body aches
- Muscle pains
- Mouth sores
Seeking medical care for HIV Rashes
As mentioned earlier, the best way to determine if the rashes on your skin are due to HIV is to undergo a blood test.
This way, you will be able to know for sure what these rashed are due to.
If you happen to test negative for HIV, then your doctor will be able to test for other causes, such as allergic reactions.
It could also be another skin condition such as dermatitis or eczema which are less serious even if uncomfortable.
However, if you test positive for HIV, then your doctor will probably give you a prescription for certain drugs and suggest a treatment for HIV.
If you are already taking some drugs for HIV treatment and you only have mild rashes, your doctor will recommend that you continue your medications.
You should expect to see the rashes disappear after a couple of weeks.
If the rashes are extremely itchy, some oral antihistamines such as Atarax or Benadryl may be prescribed by your doctor.
Alternatively, your doctor may also prescribe corticosteroid topical products such as creams and ointments to help relieve the rash itch and inflammation.
If the rashes develop at the same time as other HIV symptoms such as mouth sores, joint and muscle pains, vomiting, nausea, and fever, then you have to consult a doctor right away.
If you are experiencing the mentioned symptoms, it is highly possible that will test positive for HIV.
If after taking the medications, you noticed that your rashes became worse, you need to seek immediate medical attention.
It is possible that you have become hypersensitive to the medications prescribed. If this is the case, you will need to discontinue your medications.
Your doctor will then prescribe alternative drugs for you to take. Most often, the symptoms of hypersensitivity go away after 1-2 days.
The following are the 3 primary types of medications for HIV that can trigger rashes on your skin:
- PIs, such as Tipranavir and Amprenavir
- NRTIs, such as Abacavir
- NNRTIs, such as Nevirapine
Among these three, NNRTIs are the leading cause of medication-related skin rashes.
If it was advised by your doctor to discontinue use of a specific medication because you are allergic or hypersensitive to it, make sure to not take that medication again.
If you do, you are at risk of developing an even worse rash than before.
It should be noted that rashes are not only caused by HIV medications.
Some rashes develop due to bacterial infections.
HIV-positive individuals have higher chances and incidence of bacterial infections since their immune systems are impaired.
The common bacterial infection among those with HIV infection is that which is caused by Staphylococcus aureus. This can cause ulcerations, abscesses, cellulitis, boils, swollen hair follicles, and impetigo.
It is recommended to regularly get tested for different conditions like HIV in order to be and stay healthy.
If this article helped you, you can check out related topics linked below.